, Volume 68, Issue 4, pp 940-953,
Open Access This content is freely available online to anyone, anywhere at any time.
Date: 08 Nov 2012

On Cutwidth Parameterized by Vertex Cover


We study the Cutwidth problem, where the input is a graph G, and the objective is find a linear layout of the vertices that minimizes the maximum number of edges intersected by any vertical line inserted between two consecutive vertices. We give an algorithm for Cutwidth with running time O(2 k n O(1)). Here k is the size of a minimum vertex cover of the input graph G, and n is the number of vertices in G. Our algorithm gives an O(2 n/2 n O(1)) time algorithm for Cutwidth on bipartite graphs as a corollary. This is the first non-trivial exact exponential time algorithm for Cutwidth on a graph class where the problem remains NP-complete. Additionally, we show that Cutwidth parameterized by the size of the minimum vertex cover of the input graph does not admit a polynomial kernel unless NP⊆coNP/poly. Our kernelization lower bound contrasts with the recent results of Bodlaender et al. (ICALP, Springer, Berlin, 2011; SWAT, Springer, Berlin, 2012) that both Treewidth and Pathwidth parameterized by vertex cover do admit polynomial kernels.

A preliminary version of this paper appeared at International Symposium on Parameterized and Exact Computation, IPEC 2011.
M. Cygan and M. Pilipczuk were supported by Polish Ministry of Science grant no. N206 567140 and Foundation for Polish Science. Michał Pilipczuk is supported by ERC grant “Rigorous Theory of Preprocessing”, reference number 267959.